Tuesday, May 30, 2017
On a walk with a friend a couple of days ago, I happened to glance down at the pavement of the quiet back road we were on and spotted a small gray rectangle -- a gift card, it proved to be when I picked it up. A Visa card from Vanilla.com, no denomination indicated on it; just the usual numbers, expiration date, and security code that you'd find on any credit card. What to do? My friend and I discussed the morality of just pocketing it; a couple walking by with their dog said it wasn't theirs and recommended keeping it; surely, if it had been a fiver or a twenty dollar bill lying there, I'd have kept it without a second thought -- but a gift card? Who knows how much money it might be? Somehow it didn't feel the same. Somehow, pocketing it almost felt like theft. But leave it there for its owner to come back and find? Bloody unlikely, for sure. So I took it home with me, and left it on the dining table. Picked it up this morning and saw on the back a website URL where one could check the card's balance. What the heck? Might as well. So I went to the site, entered all the information, and.... Thirty bucks. All gone. Probably fell out of someone's trash. So much for all that moral agonizing.
Monday, May 22, 2017
By now you folks who use Verizon as your email provider have probably received the dread (welcome?) news – they’re getting out of the email provider business and offering transition to either AOL or another provider of your choice. Going to AOL lets you keep your Verizon address and all your contacts, etc., are ported along with that. Choosing someone else comes with no such perks. Just follow a few easy steps and voila! Sounds simple, right? What could possibly go wrong? Well, actually – nothing! So far, anyway. I just did it and ZAP! New AOL account, emails sent and received in a snap, including forwards from my two Gmail addresses, all my inboxful of mail that had been sitting in the Verizon online inbox popping up in the new AOL one. Phew! Although I shall continue to watch for any signs of problems cropping up, while adjusting to the new world order.
Friday, May 19, 2017
So I finished reading a novel I know I'll never pick up again; it was okay but far from that author's best work, and I won't spend the time on it again. It had sat on the shelf for years, decades, even, unread; it will never come into my hands for reading again. I can always use the shelf space. So now I should throw the aged, yellowed paperback out. Put it in a donation bin? It'll go straight to the pulp pile. I should. I really should just chuck the thing. *little voice in my head* What? Throw away a BOOK?!? How DARE you?!? Heretic!!!!! Barbarian!!!!!
Wednesday, May 10, 2017
Gah. Just got home a little while ago from town meeting and am struggling to recover from four hot hours crammed into a tiny auditorium seat between a friend and a big burly guy with massive arms, no supper before I left home for it, no food or drink with me, listening to droning town officials reading endless financial details; elderly gadflies niggling over tiny details and demanding "No" votes on essential funding articles; speakers who can't figure out how to use the microphone to be heard; speakers who ramble on incomprehensibly, hopelessly muddling their arguments; speakers who couldn't buy a clue if you fronted them the cash; a moderator who wouldn't rein in speakers to the allotted three minutes, who bollixed up explaining procedural aspects and pending motions -- admittedly, when the question before the meeting is whether to vote to close discussion to vote on an amendment to the motion pending before the meeting, which is worded differently from the article in the warrant, it does get confusing -- in short, town democracy in action in all its messy, boring, frustrating, chaotic glory. But I did finally get to vote on the issue that brought me there -- the preferred location for a new elementary school -- and my side (don't build it at Bialek Park, the only public open space in town, and next to where I live, build it at Doyon where there's helluva better room!) came out ahead. In a nonbinding advisory vote after lots of argufying and procedural struggles, essentially meaningless legally but which hopefully will give pause to the school building committee, which is hellbent on Bialek but which needs (among other things) to get a two-thirds approval vote in next October's town meeting to go ahead. The vote was 326 for Doyon to 201 for Bialek, not even close. The meeting adjourned -- well, I'm sure it adjourned after 11:00, but I and my friend bailed out about 11:00 while the fight over whether to establish a non-civil-service deputy fire chief position still raged. Since less than half the articles on the warrant got dealt with, there'll be another session tomorrow night. There are a couple of articles I'd really like to vote on, but my friend likely is all town-meetinged-out and I don't know if I can take another round.
Tuesday, May 9, 2017
Ben's been on a daily dose of phenylbutazone ("bute") for several years to relieve arthritis, primarily in his hocks -- a not-uncommon problem in ageing horses. An unfortunate side-effect of this NSAID given long term can be gastric problems like ulcers, and for several months Ben's had runny fecal discharge soiling his hind end. Other remedies for this having failed, I discontinued his bute a couple of weeks ago, and sure enough, the discharge has dwindled away to almost nothing. He's seemed comfortable without the bute, too, in terms of idling around his paddock. So far so good, eh? But Hilly has noticed a little stiffness lately, and when I had Ben's long-time vet out to assess his soundness yesterday, his flexion tests went badly. The underlying arthritis, while not overtly crippling him, hasn't gone away, and while he can move around reasonably freely, the vet worries about his ability to get up from lying down -- a real problem he had previously, before his last round of hock injections (analgesic and steroid) and some management changes relieved that. So what to do? We could do another round of hock injections (his last set were in 2015), which would be good for some number of months but eventually the effect wears off. He could go back on the bute, which does a good job of controlling the arthritis but clearly is doing harm to his digestive system. Or we can switch him to a new pain control medication, which is the course we're trying. He's being put on an NSAID called meloxicam, which as the linked article explains is less likely to cause gastric upset. The downsides are (a) his dose is 18 pills twice a day, more of a pain in the butt to dispense than one scoop of powdered bute, and (b) it's also more costly -- the several bottles of the pills I picked up at the vet's office today are enough for 15 or 16 days and cost me 50 bucks. On the other hand, hock injections would run me several hundred dollars. So we'll see how this new med works, and hopefully it will keep him moving freely without chewing up his gut. A study of meloxicam versus bute: http://www.thehorse.com/articles/31454/meloxicam-vs-phenylbutazone-effects-on-horses-gastric-mucosa-studied A good summary of flexion tests: https://en.wikipedia.org/wiki/Flexion_test An excellent article on hock injections: http://www.doctorramey.com/how-long-do-joint-injections-last/
Tuesday, May 2, 2017
So, two bullets dodged, it appears, in the last week. One you already know about, the purported cardiac scare, which most likely was something else -- perhaps esophageal spasms, said my primary, whom I saw yesterday for a followup. Makes sense, since intermittently I suffer from GERD. I'll be seeing the cardiologist on Thursday, and hope he'll concur. The other thing I hadn't spoken of here yet. It's this: On the Thursday evening following my hospital overnighter, I was getting out of my recliner (powered by weight shift, not motor), and felt a stab of pain in my left groin. The same kind of pain I'd felt leading up to my left hip replacement. Walking off felt... wrong. Over the next day or two, I continued to have frequent pain in that area, as well as on the outside of the hip and down the thigh, especially after even relatively short bouts of walking, and I noticed that I was toeing my left foot in and swinging the leg oddly inward. Yikes! Had my fake hip flaked out? Would I need revision surgery? Crap! Nooooooo!! It was somewhat encouraging that the pain wasn't overwhelming, and that other than the gait oddity and the discomfort the joint appeared to be functioning normally -- I could walk, take stairs, bend over, and so forth. Also, as the days passed, the discomfort seemed to be lessening, and in the last day or two the in-toeing seems to have dwindled away. I brought this up to my primary yesterday. He said if a replacement goes bad it's normally either right afterward or many years down the line; also that, as I'd thought, if apparatus or bone had broken down I should be in a heckuva lot more pain. He did a couple of manipulations that didn't trouble me other than minor discomfort at the extreme of moving my bent knee inward. I should have been way more hurting if the hip had gone kerblooey, he said. His take was that it's likely to have been something like an adductor spasm. This is normally a product of overuse but could be a consequence of prolonged sitting, which I've been doing a lot of in recent days, for work and other reasons. In any case, I'll be seeing the orthopedist who did the replacement tomorrow morning; I want the hip x-rayed just to be sure there's nothing more serious going on. But the gradual but real improvement makes me hopeful. Now, let's hope the old "troubles come in threes" thing is malarkey!